Utah, 2021

Heavy Snow in Utah, January 25 to 26, 2021

January 25 to 26, 2021 · NWS SLC · 3 events in 3 counties and zones

A winter storm system brought heavy snow to portions of southwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm system brought heavy snow to portions of southwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 25, 4:04 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 25, 4:04 AM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 AM MST Mon Jan 25 2021

.SYNOPSIS...A significant winter storm will impact much of
central and southern Utah into Tuesday. The active pattern will
continue through the remainder of the week.

&&

.SHORT TERM...Late January continues to feature an abrupt pattern
change...with a significant winter storm expected to impact
central and southern Utah through Tuesday. Morning satellite
analysis clearly depicts a shortwave digging southward through
central California with an associated ~140kt speed max. Diffluent
flow is currently located ahead of this system across the southern
Nevada/northern Arizona/southwestern Utah triple point area.

Radar trends early this morning show increasing coverage of
precipitation across southern Nevada, northwestern Arizona and far
southwestern Utah in response. As the upper level low continues to
shift southeastward and strengthen, synoptic forcing for
widespread precipitation will only increase. As has been the case
the last few models runs, IVT anomalies near 90th percentile are
expected across southern and potentially central Arizona.

Deep, moist south to southeasterly flow will only enhance
precipitation along orographically favored locations across
southern Utah through the day. Much of the high res guidance is
depicting snow water equivalent rates of near to above 0.50"/six
hours for a period between this morning and later this evening
across the Pine Valley Mountains which is on the order of a 2 year
average return period for that area. Suspect this is running a
bit hot but regardless, the combination of deep, moist upslope
flow, strong synoptic forcing for precipitation and somewhat
anomalously high available moisture...portions of central and
southern Utah are shaping up to see a significant and substantial
winter storm.

As the upper level low crosses northern Arizona tonight into
Tuesday morning, a band of moderate to heavy precipitation is
expected to continue across portions of central and southern
Utah...finally winding down by Tuesday afternoon and the upper
level low fills and trends toward more of an open wave over the
4-Corners region.

One of the bigger questions remains how much snow will St. George
see from this storm? Current trends and timing suggest St. George
proper may see a mix this morning but will trend toward rain for
much of the day today. This will quickly change after sunset
tonight when a period of snow is expected. Right now, the dividing
line between the heavier snow and lighter accumulations looks to
be around 3000-3500 feet, keeping the bulk of the immediate St.
George metro closer to 1 to maybe 2 inches total accumulation.
Other locations that will see substantial snowfall include Zion
National Park, Kanab, Escalante, Boulder and other locations near
south to southeasterly facing slopes.

Made no changes to headlines with this shift as the current suite
of advisories and warnings seems to be handling the evolving storm
quite well. The big message to anyone in central and southern Utah
is to check road conditions ahead of time if traveling with UDOT
Road Weather as travel may be quite difficult at times on higher
elevation routes and some of the valley routes including I-15
south of Cedar City to northern Washington County, SR-12 from
US-89 to Torrey, and portions of US-89 from I-70 south to Kanab.

.LONG TERM (After 12Z Thursday)...Southerly flow is expected to
increase over the region beginning Thursday as the next trough to
impact the area approaches the Pacific coast. This flow will
advect a moist airmass back into Utah and southwest Wyoming as the
upper level jet approaches northern Utah. Though forcing seems
like it will be on the weak side overall, in the moist airmass it
seems that at least some precip could develop Thursday afternoon,
primarily over the higher terrain, so have kept in some chance
POPs. Additionally, the flow will provide excellent mixing in a
mild airmass, so the area will see noticeable warming by Thursday
afternoon with maxes in excess of 5F above seasonal normals.

Guidance remains in good agreement with regard to the timing of
the system, bringing it through during the day Friday into early
Saturday. The majority of guidance is fairly similar to what is
being depicted in the 00Z ECMWF, showing a progressive trough with
the best energy moving across the Desert Southwest. This would
bring the potential for precip across Utah and southwest Wyoming,
but the best accumulations would occur again over southern Utah in
the best instability. Going forecast favors this solution, and
POPs are increasing as confidence improves. However, it should be
noted that about a quarter of the members of the GEFS and the
Canadian ensemble indicate a solution to what is seen in the 00Z
deterministic GFS where the system splits sharply as it moves
onshore and the two pieces move north and south of Utah, resulting
in little in the way of precip over the forecast area. The
addition of this type of solution into the mix seems to be a
recent development, but will continue to monitor.

Behind the exiting system, global models and ensembles are in good
agreement that weak high pressure will develop, resulting in
relatively benign conditions through day seven with mild
temperatures. Some moisture is expected to linger over northern
Utah, however, allowing for an outside shot at some precip over the
higher terrain each day.

&&

.AVIATION...VFR conditions are expected at the SLC terminal through
the daytime hours with cigs near or just above 6000 feet AGL. There
is a 30 percent chance of some periods of MVFR/IFR conditions with
fog in the vicinity of the terminal through about 15Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 11 AM MST Tuesday for UTZ019-020-518.

     Winter Weather Advisory from 2 PM this afternoon to 2 PM MST
     Tuesday for UTZ010-012-013-517.

     Winter Weather Advisory until 11 AM MST Tuesday for UTZ015-016.

WY...None.

&&

Kruse/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 25, 3:39 AM MST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
339 AM MST Mon Jan 25 2021

UTZ001>016-019>021-517-518-WYZ021-261300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
339 AM MST Mon Jan 25 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A winter storm will impact portions of central and southern Utah
today into tonight. Accumulating snow is expected for all
locations, including St. George.

Travel may be difficult across all high elevation routes as well
as I-15 south of Cedar City, US-89 into Kanab, and SR-12 from the
junction with US-89 to Torrey. If traveling in this area, plan
ahead and check road conditions prior to departure.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A winter storm will impact portions of central and southern Utah
through Tuesday afternoon. Accumulating snow is expected for all
locations, including St. George.

Travel may be difficult across all high elevation routes as well
as I-15 south of Cedar City, US-89 into Kanab, and SR-12 from the
junction with US-89 to Torrey. If traveling in this area, plan
ahead and check road conditions prior to departure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Utahs Dixie and Zion National Park

When
January 25, 8:00 AM MST to January 26, 2:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Reported by
Public

Storm total snowfall reports included 6 inches near Snow Canyon State Park, 5.2 inches in Santa Clara, 5 inches in Toquerville, and 3 inches in Hurricane. In addition, while only 0.1 inches of snow fell at the Zion National Park entrance, up to 12 inches of snow was reported on top of Zion Canyon, and park roads were closed due to heavy snow during the event.

Heavy Snow, South Central Utah

When
January 25, 8:00 AM MST to January 26, 2:00 AM MST
Where
South Central Utah forecast zone
Reported by
Public

Storm total snowfall reports included 6 inches in Escalante, 5 inches in Kanab, and 4.3 inches at Kodachrome Basin State Park.

Heavy Snow, Southern Mountains

When
January 25, 8:00 AM MST to January 26, 9:00 AM MST
Where
Southern Mountains forecast zone
Reported by
Park/Forest Service

Storm total snowfall reports included 13.9 inches at Bryce Canyon National Park, 12 inches at Diamond Valley, 10 inches at Dammeron Valley, and 9 inches in Boulder and Hatch. In addition, the Gutz Peak SNOTEL recorded 1.9 inches of snow water equivalent, or approximately 25 inches of snow, and the Agua Canyon SNOTEL recorded 1.5 inches of snow water equivalent, or approximately 20 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939990, 939991, 939992.